Tennessee, 2004

Hail and Damaging Winds in Tennessee, July 14, 2004

July 14, 2004 · NWS MEG · 8 events in 4 counties and zones

6 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 14, 1:50 AM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Jul 14, 1:50 AM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 AM CDT WED JUL 14 2004

.DISCUSSION...

AN AMPLIFIED PATTERN WILL CONTINUE OVER THE LOWER 48 FOR THE NEXT
SEVERAL DAYS WITH A STRONG UPPER HIGH IN THE WEST AND SHORT WAVES
CARVING A TROF IN THE EAST. THE TROF WILL FINALLY MOVE OFFSHORE
TUESDAY AND THE UPPER HIGH WILL EXPAND EASTWARD ACROSS THE CENTRAL
AND SOUTHERN STATES.

AT THE SURFACE WEAK HIGH PRESSURE WILL DOMINATE THE SOUTHEAST TODAY.
THE RESULT WILL BE ANOTHER HOT DAY OVER THE MID SOUTH. A HEAT
ADVISORY HAS BEEN POSTED FOR THE SOUTHERN HALF OF THE REGION. RELIEF
WILL COME FROM A COLD FRONT THAT WILL DROP SOUTHWARD ACROSS THE MID
SOUTH TONIGHT WITH ISOLATED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL FOLLOW WITH MORE NORMAL TEMPERATURES FOR THE REMAINDER OF THE
WEEK. ANOTHER FRONT WILL APPROACH THE MID SOUTH FRIDAY AND SATURDAY
AND CAUSE INCREASING HUMIDITY WITH ISOLATED MAINLY DIURNAL
CONVECTION. THE FRONT WILL MOVE ACROSS THE REGION WITH SCATTERED
THUNDERSTORMS SUNDAY. HIGH PRESSURE WITH DRIER WEATHER WILL FOLLOW
MONDAY AND TUESDAY.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY TODAY FOR CROSS...CRITTENDEN...ST. FRANCIS...
     LEE AND PHILLIPS COUNTIES.
MS...HEAT ADVISORY ALL AREAS TODAY.
MO...NONE.
TN...HEAT ADVISORY TODAY FOR SHELBY...FAYETTE...HARDEMAN...MCNAIRY
     AND HARDIN COUNTIES.
&&

JCL
Hazardous weather outlook, Jul 14, 3:00 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT WED JUL 14 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

HEAT INDICES WILL REACH 105 TO 108 DEGREES ACROSS THE MID-SOUTH FROM
ROUGHLY MEMPHIS SOUTHWARD THIS AFTERNOON. THIS AREA INCLUDES HELENA
...CLARKSDALE...TUNICA...TUPELO...OXFORD AND MEMPHIS. HEAT INDICES
ACROSS THE REMAINDER OF THE MID SOUTH WILL REACH 100 TO 105 DEGREES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID SOUTH.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS A
COLD FRONT MOVES ACROSS THE AREA FROM THE NORTH. SOME STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY NIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER THURSDAY THROUGH
MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Henderson

When
July 14, 1:15 PM CST to 1:20 PM CST
Where
Henderson County, Darden
Measured
1 in hail
Property damage
$100
Reported by
POST OFFICE
Coordinates
35.633, -88.233

Hail, Decatur

When
July 14, 1:34 PM CST to 1:40 PM CST
Where
Decatur County, 6 mi SW of Decaturville
Measured
1 in hail
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
35.517, -88.217

Thunderstorm Wind, Hardin

When
July 14, 2:10 PM CST to 2:15 PM CST
Where
Hardin County, 4 mi E of Saltillo
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.383, -88.150

A couple of trees were blown down.

Hail, Hardin

When
July 14, 2:14 PM CST to 2:25 PM CST
Where
Hardin County, 5 mi NNW of Olivehill
Measured
1 in hail
Property damage
$110
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.333, -88.067

Hail, Hardin

When
July 14, 2:52 PM CST to 3:00 PM CST
Where
Hardin County, 3 mi NNW of Walnut Grove
Measured
0.75 in hail
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
35.083, -88.067

Thunderstorm Wind, Hardin

When
July 14, 3:58 PM CST to 4:05 PM CST
Where
Hardin County, 3 mi NNW of Pickwick Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -88.267

Some power poles were blown down.

Hail, Shelby

When
July 14, 8:45 PM CST to 8:55 PM CST
Where
Shelby County, Memphis
Measured
1 in hail
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
35.133, -90.017

Hail, Shelby

When
July 14, 9:05 PM CST to 9:10 PM CST
Where
Shelby County, Germantown
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.083, -89.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415194, 5415195, 5415196, 5415197, 5415198, 5415199, 5415201, 5415200.